Minnesota, 2011

Flash Flooding and Damaging Winds in Minnesota, July 19, 2011

July 19, 2011 · NWS FGF · 14 events in 4 counties and zones

Another night in the long duration heat wave brought another round of nocturnal convection. Early in the morning of the 19th, a weak surface boundary set up across northern South Dakota into west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$127,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Another night in the long duration heat wave brought another round of nocturnal convection. Early in the morning of the 19th, a weak surface boundary set up across northern South Dakota into west central Minnesota. As the low level jet and warm advection increased after midnight, thunderstorms began to fire. The air mass was extremely unstable with precipitable water values over two inches. The thunderstorms moved very slowly, and with the high amount of available moisture, heavy rain and flash flooding were also an issue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 12:56 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 12:56 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011

.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.

THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.

ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.

COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.

HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.

COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.

.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.

&&

.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

TG
Hazardous weather outlook, Jul 18, 4:40 AM CST, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT MON JUL 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
540 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE THROUGH
THE REGION TONIGHT. THE MOST LIKELY AREA TO BE AFFECTED WILL BE
SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A SLIGHT
RISK FOR SEVERE THUNDERSTORMS EXIST ACROSS PORTIONS OF
SOUTHEASTERN NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. THE
MAIN THREATS WILL BE STRONG WIND...LARGE HAIL...AN ISOLATED
TORNADO...AND HEAVY RAINFALL.

THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX
VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE
PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT
ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

TG

In the hours before

Special weather statement, Jul 19, 3:42 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 AM CDT TUE JUL 19 2011

MNZ003-NDZ039-191045-
CASS ND-CLAY MN-
442 AM CDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY IN NORTHWEST
MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL
545 AM CDT...

AT 440 AM CDT...THE RADAR DEPICTED A THUNDERSTORM NEAR
MOORHEAD...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
DILWORTH AROUND 500 AM CDT.
RUSTAD AROUND 505 AM CDT.
SABIN AROUND 525 AM CDT.
GLYNDON AND AVERILL AROUND 535 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 350 AROUND 440 AM CDT...AND MILE MARKER 13 AROUND 545 AM
CDT...

THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 19, 3:42 AM CST
Where
Clay County, 0.47 mi E of Moorhead Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -96.670

The wind gust was measured by a MNDOT RWIS sensor near Dilworth.

Flash Flood, Clay

When
July 19, 4:15 AM CST to 8:00 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead to 2 mi ESE of Moorhead
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$2,000
Reported by
Public
Coordinates
46.860, -96.760

Two to three inches of rain in less than an hour caused extensive street flooding. Several roads were impassable.

Thunderstorm Wind, Clay

When
July 19, 4:15 AM CST
Where
Clay County, Hawley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.320

Several large tree branches and limbs were broken down around Hawley.

Thunderstorm Wind, Becker

When
July 19, 4:50 AM CST
Where
Becker County, 2.13 mi SSW of Westbury
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.890, -95.910

The strong winds blew down several trees. One tree fell across highway 59.

Flash Flood, Clay

When
July 19, 4:52 AM CST to 8:00 AM CST
Where
Clay County, 1 mi NW of Sabin to 1 mi SW of Sabin
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
46.790, -96.665

Over 3 inches of rain fell in less than an hour, causing street flooding.

Thunderstorm Wind, Otter Tail

When
July 19, 5:40 AM CST to 6:00 AM CST
Where
Otter Tail County, Perham
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.600, -95.570

Many large trees were blown down in Perham.

Thunderstorm Wind, Becker

When
July 19, 5:44 AM CST
Where
Becker County, Frazee
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.730, -95.700

A large apple tree was broken in two by the strong winds.

Flash Flood, Becker

When
July 19, 5:45 AM CST to 9:00 AM CST
Where
Becker County, 2 mi NW of Detroit Lakes to 2 mi SW of Detroit Lakes
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
46.840, -95.860

Two to three inches of rain fell in less than an hour, causing street flooding in Detroit Lakes. A few sections of rural road between Detroit Lakes and Frazee were closed due to water running across roadways.

Flash Flood, Otter Tail

When
July 19, 5:45 AM CST to 9:00 AM CST
Where
Otter Tail County, 2 mi NW of Dunvilla to 2 mi SW of Dunvilla
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
46.691, -96.050

Several sections of rural road in Dunn Township were flooded.

Flash Flood, Clay

When
July 19, 6:00 AM CST to 9:00 AM CST
Where
Clay County, 2 mi SW of Sabin to 2 mi SSW of Sabin
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.760, -96.680

Water flowed over several sections of county and township roads in southern and central Harmony township. Numerous farm access roads and fields were flooded.

Thunderstorm Wind, Wadena

When
July 19, 6:10 AM CST to 6:20 AM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.440, -95.130

A building under construction at the fairgrounds was blown down.

Flash Flood, Becker

When
July 19, 6:45 AM CST to 9:00 AM CST
Where
Becker County, 2 mi NW of Evergreen to 2 mi SW of Evergreen
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.791, -95.480

Heavy rainfall of two to five inches on top of previously saturated soils produced extensive runoff into the Redeye River drainage. Localized flooding occurred near the river in eastern Evergreen and western Spruce Grove townships.

Flash Flood, Otter Tail

When
July 19, 7:15 AM CST to 9:00 AM CST
Where
Otter Tail County, 3 mi NW of Hillview to 3 mi SW of Hillview
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.711, -95.295

Heavy rainfall of two to five inches on top of previously saturated soils produced excessive runoff into the Redeye River drainage. Localized flooding occurred near the river through portions of Butler and Paddock townships.

Flash Flood, Wadena

When
July 19, 7:45 AM CST to 9:00 AM CST
Where
Wadena County, 2 mi NW of Sebeka to 2 mi SW of Sebeka
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.651, -95.130

Heavy rainfall of two to five inches on top of previously saturated soils produced excessive runoff into the Redeye River drainage. Localized flooding occurred near the river through portions of Redeye and Rockwood townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333732, 314142, 333740, 314143, 314144, 314146, 314147, 314145, 333745, 314148, 314180, 333749, 333750, 333752.